Cyclosporine -- Drug Interactions and the Influence of Patient Age

Jennifer Lill, Larry A. Bauer, John R. Horn, and Philip D. Hansten

Disclosures

Am J Health Syst Pharm. 2000;57(17) 

In This Article

Discussion

Twelve medications with previously unreported or unconfirmed pharmacokinetic interactions with cyclosporine were identified as interacting by using routine data on cyclosporine pharmacokinetics and NONMEM. Of the 12 medications found to alter cyclosporine clearance, 9 share metabolic pathways or transport systems with cyclosporine, providing probable mechanisms for the observed pharmacokinetic interactions. The three remaining drugs may interact via an unexplored or unrecognized mechanism.

Atorvastatin, fluvastatin, simvastatin, and pravastatin significantly reduced the clearance of cyclosporine. These medications, all of them 3- hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, are frequently prescribed to manage hyperlipidemia after organ transplantation.[16] Because the metabolism of atorvastatin, simvastatin, and fluvastatin is partly catalyzed by CYP3A4, competition for CYP3A4 offers a potential explanation for the observed decrease in cyclosporine clearance.[17,18,19] The observed interaction between pravastatin and cyclosporine is more complex because pravastatin does not appear to be a substrate for cytochrome P-450 isoenzymes; however, it is theorized that these agents may compete for uptake by hepatocytes, thus creating a pharmacokinetic interaction.[19] The frequent posttransplant combination of HMG-CoA reductase inhibitors and cyclosporine and the significant association between elevated cyclosporine levels and toxicity indicate that a reduction in the cyclosporine dosage may be warranted and that monitoring for adverse effects is necessary when cyclosporine is used concurrently with an HMG-CoA reductase inhibitor.[19]

Losartan and sertraline also significantly decreased cyclosporine clearance. As with atorvastatin, simvastatin, and fluvastatin, the elimination of losartan and sertraline is dependent in part on CYP3A4-mediated metabolism.[20,21,22] The origin of this interaction, therefore, may be competition for catalysis by CYP3A4. However, further investigation of this interaction is needed to identify the responsible mechanisms.

Oxycodone, digoxin, and quinine significantly altered the bioavailability of cyclosporine. There is evidence suggesting that digoxin, quinine, and cyclosporine all undergo P-glycoprotein transport, setting the stage for pharmacokinetic interactions.[23,24,25,26] In this investigation, quinine and digoxin increased the bioavailability of cyclosporine by potentially decreasing the first-pass metabolism of cyclosporine. In contrast, oxycodone decreased the bioavailability of cyclosporine. It is possible that oxycodone slowed gastric emptying and reduced CYP3A4 saturation, thus increasing the metabolism of cyclosporine while decreasing its bioavailability. Although plausible explanations for altered cyclosporine bioavailability in the presence of oxycodone, quinine, and digoxin exist, further investigation is needed to determine the actual mechanism.

From the current literature, it seems unlikely that modified absorption or altered CYP3A4 metabolic activity contributed to the observed decrease in cyclosporine clearance when the drug was administered with alendronate, valsartan, or acyclovir. Valsartan is primarily excreted in the bile, and cyclosporine undergoes significant biliary excretion; this common elimination pathway may thus explain the observed interaction.[27] Alendronate and acyclovir therapy may serve as surrogates for disease states (osteoporosis and viral infection, respectively) that could possibly alter cyclosporine pharmacokinetics through unidentified mechanisms.

Concurrent administration of cyclosporine with any of the interacting compounds could theoretically alter cyclosporine absorption, volume of distribution, or clearance by an unidentified mechanism. Furthermore, the detected interactions, especially those without a theoretical mechanism, may have been identified in error. It is possible that a separate, unknown event may have precipitated a change in cyclosporine pharmacokinetics. This is unlikely because markers for events known to alter cyclosporine pharmacokinetics, such as liver function test values, were used as potential covariants in the NON-MEM program.

As in any retrospective study, it is possible that errors in recording or determining cyclosporine adminis-tration times, dosages, and drug concentrations may have produced what appeared to be a pharmacokinetic interaction. Although an occasional error of this type may occur, it is doubtful that the rate would be high enough to bias the study results, given that over 500 data points were evaluated.

Health care providers need to be cognizant of the potential for interactions when an HMG-CoA reductase inhibitor, losartan, valsartan, digoxin, oxycodone, quinine, sertraline, acyclovir, or alendronate is prescribed in combination with cyclosporine. Adjustments in medication dosages and drug administration times should be made on the basis of the patient's clinical state and laboratory findings in concert with the knowledge about changes in cyclosporine pharmacokinetics provided by this study.

A relationship between aging and changes in cyclosporine pharmacokinetics was not detected in this study, indicating that the risk for pharmacokinetic interactions does not increase with age. It appears that aging did not alter CYP3A4 metabolic capacity in this transplant patient population, a finding that is in agreement with controversial reports indicating that increasing age has little impact on CYP3A4 catalytic activity.[28,29] While the observation that age was not correlated with the occurrence of drug interactions conflicts with epidemiologic data indicating that individuals older than 65 years have up to three times as many drug interactions as younger people, it may provide insight into possible mechanisms.

Minimal evidence exists to confirm that aging in and of itself increases an individual's risk of having an adverse event associated with a drug interaction. It is believed, however, that the number of drug interaction risk factors increases with age. Risk factors for drug interactions include chronic illness, use of multiple medications, and use of several medications with common metabolic pathways. In general, it is difficult to match elderly subjects with younger controls who have similar chronic disease states and similar daily medication use. This makes it hard to determine the mechanism responsible for the increase in drug interactions among the elderly. However, in this study individuals <60 and ≥ 60 years of age consumed a mean ± S.D. of 9 ± 2 and 9 ± 1 medications per day, respectively. In addition, all had chronic diseases and used many medications in the same therapeutic class. Therefore, it could be hypothesized that, when evaluated under similar circumstances, older and younger individuals have comparable numbers of drug interactions.

Because the oldest subject in this study was 75, the results may not apply to transplant recipients beyond that age. As transplant patients survive longer, continued investigation of the relationship between aging (especially in individuals older than 75) and cyclosporine pharmacokinetics becomes imperative.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....